Norfloxacin Induced Recurrent Fixed Drug Eruption in a self Treated Adult Female Patient - A Case Report

Author(s): Singh Vikramjeet, Batta Angelika*, Malik Nishtha.

Journal Name: Current Drug Safety

Volume 14 , Issue 1 , 2019

Become EABM
Become Reviewer

Graphical Abstract:


Abstract:

Background: Fixed drug eruption is a clinical entity occurring at the same site each time the drug is administered. They are usually found on lips, genitalia, abdomen, and legs but can occur at any location. The eruptions usually occur within hours of administration of the drug and resolves spontaneously. Most common drugs causing them include antimicrobials. Fluroquinolones especially norfloxacin is commonly used in the treatment of gastrointestinal infections. Cutaneous adverse drug reactions are very rare with norfloxacin.

Case Report: In this case report, a young female, soon after taking Nofloxacin tablet, developed a blister with erythema and itching after self treatment for urinary tract infection. It got cured after stopping the drug and taking treatment from a dermatologist. It resolved as a hyper-pigmented scar. She experienced a similar episode of drug eruption on the same site when she again self medicated herself with Norfloxacin for diarrhoea. This time the reaction occurred within few hours and resolved with hyperpigmentation after medication. She was advised not to indulge in self-treatment in future. Suspecting association between the drug and the rash was confirmed and a diagnosis of Norfloxacin induced fixed drug eruption was made.

Conclusion: Causality assessment by Naranjo’s algorithm revealed a definite relationship between the cutaneous adverse drug reaction and the offending drug.

Keywords: Fixed drug eruption, norfloxacin, self medicated, urinary tract infections, fluoroquinolones, exfoliative dermatitis.

[1]
Tripathi KD. Sulfonamides, cotrimoxazole and quinolones. In: Essentials of Medical Pharmacology. 7th ed. New Delhi: Jaypee Brothers Medical Publishers (P) Ltd.; 2013. p. 708-13.
[2]
Kale RS, Awari BN, Chakraborty D, Bahekar SE. Levofloxacin-induced bullous fixed drug eruption: A rare case report. Indian J Health Sci 2016; 9: 111-3.
[3]
Ravishankar M, Deepika G, Shwetha S. Ciprofloxacin induced fixed drug eruption. Int J Basic Clin Pharmacol 2014; 3: 1096-7.
[4]
Pal A, Sen S, Das S, Biswas A, Tripathi SK. A case of self-treatment induced recurrent fixed drug eruptions associated with the use of different fixed dose combinations of fluoroquinolone-nitroimidazole. Iran J Med Sci 2014; 39(6): 584.
[5]
Wilton L, Pearce G, Mann R. A comparison of ciprofloxacin, norfloxacin, ofloxacin, azithromycin and cefixime examined by observational cohort studies. Br J Clin Pharmacol 1996; 41: 277-84.
[6]
Naranjo CA, Busto U, Sellers EM, et al. A method for estimating the probability of adverse drug reactions. Clin Pharmacol Ther 1981; 30(2): 239-45.
[7]
World Health Organization, Switzerland. International drug monitoring: the role of national centers. 2002; 498:48. Available from: https://www.ncbi.nlm.nih
[8]
Valeyrie-allanore L, Sassolas B, Roujeau JC. Drug induced skin, nail, hair disorders. Drug Saf 2007; 30: 1011-30.
[9]
Nair PA. Ciprofloxacin induced bullous fixed drug reaction: Three case reports. J Family Med Prim Care 2015; 4(2): 269.
[10]
Fernandez-Rivas M. Fixed drug eruption (FDE) caused by norfloxacin. Allergy 1997; 52(4): 477-8.
[11]
S Patel N. C Chavada B, N Naik V, N Patel H, B Tripathi C. Metronidazole and Norfloxacin induced generalized fixed drug eruptions in an adult male patient-a case report. Curr Drug Saf 2017; 12(2): 120-2.
[12]
Machida M, Kusajima H, Aijima H, Maeda A, Ishida R, Uchida H. Toxicokinetic study of norfloxacin-induced arthropathy in juvenile animals. Toxicol Appl Pharmacol 1990; 105(3): 403-12.
[13]
Neki NS. Hallucinations secondary to norfloxacin-a case report. JIMSA 2010; 23: 241.
[14]
Adikwu E, Deo O. Fluoroquinolones reported hepatotoxicity. Pharmacol Pharm 2012; 3(03): 328.
[15]
Sarro AD, Sarro GD. Adverse reactions to fluoroquinolones. An overview on mechanistic aspects. Curr Med Chem 2001; 8(4): 371-84.
[16]
Aboubakr M, Elbadawy M, Soliman A, El-Hewaity M. Embryotoxic and teratogenic effects of norfloxacin in pregnant female albino rats Adv Pharmacol Sci 2014; 2014.
[17]
Hartwig SC, Siegel J, Schneider PJ. Preventability and severity assessment in reporting adverse drug reactions. Am J Health Syst Pharm 1992; 49(9): 2229-32.
[18]
Lau PM, Stewart K, Dooley MJ. Comment: Hospital admissions resulting from preventable adverse drug reactions. Ann Pharmacother 2003; 37(2): 303-4.
[19]
Demissew BH, Wubeante YA, Pramil T. Prevalence and assessment of factors contributing to the adverse drugs reactions in the wards of a tertiary care hospital, India. Ethiop J Health Sci 2013; 23(1): 39-48.
[20]
The use of the WHO-UMC system for standardised case causality assessment. Available from: http://www.WHO-UMC.org/graphics/ 4409.pdf
[21]
Bennadi D. Self-medication: A current challenge. J Basic Clin Pharm 2013; 5(1): 19.


Rights & PermissionsPrintExport Cite as

Article Details

VOLUME: 14
ISSUE: 1
Year: 2019
Page: [72 - 76]
Pages: 5
DOI: 10.2174/1574886313666180807095559
Price: $65

Article Metrics

PDF: 35
HTML: 3
EPUB: 1
PRC: 1